Thunderstorm Wind, Lee
- When
- July 9, 12:15 PM EST
- Where
- Lee County, 0.69 mi S of Glasses Store
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.620, -83.080
One tree was reported down along Route 70.
Organized band of storms shifted southeast from Eastern Kentucky and Southwestern Virginia into Northeast Tennessee. Other storms developed in the moist and unstable environment present across Central East Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Organized band of storms shifted southeast from Eastern Kentucky and Southwestern Virginia into Northeast Tennessee. Other storms developed in the moist and unstable environment present across Central East Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 8:59 AM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 959 AM EDT WED JUL 9 2008 .DISCUSSION...CONVECTION OFF TO AN EARLY START THIS MORNING... ESPECIALLY OVER NRN MIDDLE TN INTO CENTRAL AND WRN KY. WEAK UPPER LEVEL IMPULSE MOVING SE FROM SRN ILLINOIS...PLUS LIKELY SURFACE OUTLFOW BOUNDARIES SEEM TO BE THE REASONS FOR THIS EARLY CONVECTION. DAY ONE SEVERE OUTLOOK WAS UPDATED TO INCLUDE OUR FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS. PREVIOUS HAZARDOUS WEATHER OUTLOOK (HWO) SEEMS TO HIGHLIGHT THIS RISK SUFFICIENTLY FOR NOW. MODIFIED 12Z OHX AND RNK SOUNDINGS SHOW PLENTY OF INSTABILITY IF MAX TEMPS REACH 80S TO LOWER 90S...WITH POSITIVE CAPES OF 1600 TO 2800 J/KG. PRECIPITABLE WATER VALUES BETWEEN 1.50 AND 2.00 INCHES...AND ALSO K INDICES IN THE MID TO UPPER 30S SUGGEST POTENTIAL FOR LOCALLY HEAVY RAINS AS WELL. FREEZING LEVEL AND WET BULB ZERO HEIGHTS SEEM A LITTLE HIGH FOR HAIL...BUT STRONGEST UPDRAFTS COULD PRODUCE LARGE HAIL. LIKELY POPS SEEM GOOD FOR ALL AREAS THIS AFTERNOON. MAY NEED TO INCREASE POPS SOONER FOR NE PLATEAU COUNTIES BASED ON CURRENT RADAR TRENDS. WILL LOOK INTO THIS AND MAKE A FEW MINOR ADJUSTMENTS TO GRIDS SHORTLY. UPDATED ZFPMRX AND WEB PRODUCTS BY AROUND 11 AM EDT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 91 72 85 69 91 / 50 60 70 40 30 KNOXVILLE AIRPORT, TN 89 71 84 67 89 / 60 60 60 30 20 OAK RIDGE, TN 89 70 84 66 89 / 70 60 60 30 20 TRI CITIES AIRPORT, TN 85 65 85 62 88 / 60 60 40 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 534 AM EDT WED JUL 9 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 534 AM EDT WED JUL 9 2008 /434 AM CDT WED JUL 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY. AS A RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. SOME ISOLATED STORMS COULD BECOME SEVERE...PRODUCING STRONG GUSTY WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT WILL WEAKEN OVER THE AREA THURSDAY...WITH SCATTERED THUNDERSTORMS STILL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. TD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1156 AM EDT WED JUL 9 2008 TNZ012>015-037-038-VAZ001-002-005-091730- CAMPBELL-CLAIBORNE-GRAINGER-HANCOCK-LEE-SCOTT-UNION-WISE- 1156 AM EDT WED JUL 9 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...CLAIBORNE... GRAINGER...HANCOCK...LEE...SCOTT...UNION AND WISE COUNTIES...AND THE CITY OF NORTON VIRGINIA... AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF LOYALL TO FERNDALE TO 8 MILES SOUTHEAST OF HUNTSVILLE...MOVING EAST AT 30 MPH. PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS...AND ALSO WINDS GUSTING UP TO 40 MPH. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
The Knoxville radar (KMRX), 58 km away, was scanning. The volume nearest the first event began at 17:12 UTC.
5 thunderstorm wind. Local standard time, as filed.
One tree was reported down along Route 70.
Several trees were reported down in Gate City.
A few trees were reported down in Bristol.
A few trees were reported down in Abingdon.
A few trees were reported down along highway 19 in Abingdon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122948, 122949, 122950, 122951, 122952.